Alert archive / North Dakota / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 2, NWS Grand Forks, ND

May 14, 1998Ramsey County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at May 14, 1998, 1:25 AM CDT for Ramsey County, North Dakota. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 14, 1998, 1:25 AM CDT (06:25 UTC)
Expired
May 14, 1998, 1:55 AM CDT
In force
30 min
Issued by
NWS Grand Forks, ND
Area
Whole counties

County Ramsey County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 133 km from the middle of the area, began a volume at 06:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 13, 11:00 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 6.4 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 1998-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 655 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 1998-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 120 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
655 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
1459 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
120 m²/s²
0-3 km storm-relative helicity
250 m²/s²
Significant tornado parameter
0.4
Supercell composite
7.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

022 
WUUS1 KFAR 140628 RRA
SVRFAR
NDC071-140655-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
125 AM CDT THU MAY 14 1998

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RAMSEY COUNTY IN NORTHEASTERN NORTH DAKOTA

* UNTIL 155 AM CDT

* AT 125 AM CDT DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR
  ST. MICHAEL...OR 10 MILES SOUTH OF DEVILS LAKE. THE STORM WAS
  MOVING NORTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  THE LAKE OF DEVILS LAKE
  CRARY BY 140 AM CDT

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCED WARNING.

KENNEDY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 8:55 PM CDT, 4 hours 30 minutes earlier.

Area forecast discussion, May 13, 8:55 PM CDT, 4 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
855 PM CDT WED MAY 13 1998

FIRST PERIOD DISCUSSION...STORMS ARE MOVING NEWRD ALONG
STATIONARY FRNT ACROSS NORTHERN ND.  ALL SPOTTERS REPORT
HEAVY RAIN.  NO HAIL REPORTS IN CWA AT THIS TIME.  APPROACHING
AND EVEN EXCEEDING ONE HOUR FLASH FLOOD GUIDANCE ACROSS
DEVILS LAKE BASIN ALREADY.  COUNTIES ARE NOT REPORTING ANY
PROBLEMS DUE TO FLASH PONDING.

VAD WIND PROFILER ON 88D SHOWS 50KT WINDS AT 5000 FT AND 40KTS
AT 3000FT.  EXPECT STORMS TO PERSIST AND EVEN INTENSIFY AS LOW
LEVEL JET INTENSIFIES WITH SUN SETTING AND IF STORMS MOVE EASTWARD
AND SLIGHTLY SOUTH WITH THICKNESS PATTERNS...STORMS WILL BE MOVING
INTO MORE UNSTABLE AIRMASS...LI MINUS 4 TO MINUS 6 ON ADAP.

WILL MAKE A FEW CHANGES IN WORDING FOR ZONE UPDATE.  REST OF FORECAST
LOOKS GOOD.

WP

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 12:52 AM CDTSevere Thunderstorm WarningFGFBenson33 min
May 14, 1:47 AM CDTSevere Thunderstorm WarningFGFNelson33 min
May 14, 2:16 AM CDTSevere Thunderstorm WarningFGFGrand Forks, Walsh34 min
May 14, 2:50 AM CDTSevere Thunderstorm WarningFGFGrand Forks, Walsh15 min
May 14, 1:26 PM CDTSevere Thunderstorm WarningFGFRamsey49 min
May 14, 1:56 PM CDTSevere Thunderstorm WarningFGFCavalier49 min
May 14, 2:31 PM CDTSevere Thunderstorm WarningFGFCavalier49 min
May 14, 6:53 PM CDTSevere Thunderstorm WarningFGFPembina47 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.